There have been multiple new stories and articles about the popular hair loss treatment medication, Propecia, has been reported to cause sexual dysfunction, to which it is not reversible. Yikes! But, is that really true? Does this drug that have a few different medical uses cause this irreversible sexual dysfunction? I want to make sure that people understand the uses of the drug, the side effects, and long-term effects.
What is Propecia used for?
Most people know about Propecia as a treatment for male pattern hair loss; a gradual thinning of the hair over the scalp leading to a receding hairline and/or balding at the top of the head. It has never been shown as effective with other hair loss, such as around temples, but it has been very effective with male pattern hair loss. It is also used for the treatment of BPH (Benign Prostatic Hypertrophy); a swelling/inflammation of the prostate gland that occurs naturally with age in some men. It can help to treat BPH and prevent surgery from being necessary as well as treat the symptoms of BPH, such as frequent urination (due to inability to fully empty the bladder), and acute urinary retention (the sudden inability to urinate at all.) The way the drug works in BPH is that it blocks the body’s production of testosterone. And in male pattern hair loss, the drug prevents the body’s production of testosterone in the scalp, which stops hair loss. Propecia actually reverses the effects of testosterone, by stopping it, at the source of the issue.
What are the side effects?
First, women who are pregnant (or intending to be pregnant) should not be around this drug at all, even touching the pill with a bare hand can cause pretty significant birth defects in a maturing fetus, especially causing problems if it is male. So that ‘s more of a warning, than side effect, but something people really ned to be aware of because of the devastation that could occur. Otherwise, there are side effects as in an allergic reaction, like: swelling, rashes, hives, itching, difficultly breathing or swallowing, which need immediate medical attention because you are reacting to the drug and we would need to reverse the effects. If you notice that you have breast swelling, tenderness, or nipple discharge,this can also be a serious side effect and you ned to see your HCP (health care practitioner) as soon as you can. Due to the effects of blocking/decreasing testosterone, it may also cause a decrease in sexual desire, pain in the testicles, and depression. The company does warn that it may cause difficulty obtaining and maintaining an erection as well as difficulty ejaculating, but that was mandated by the FDA after all of these alleged incidences of sexual dysfunction with the drug.
What does the research show?
The study that all of the news shows were talking about and referring to, is a study from George Washington University. Now, I am not at all saying that the study is without merit, but there are some significant limitations, such as they only studied 54 men, and they considered side effects with sexual dysfunction, greater than 3 months; the way the news spins it, it makes it seem as if you have sexual dysfunction for life (that was found in one rat study in rats that took a similar drug in extremely high doses). Also, it was reported that the men, prior to taking Propecia, had no sexual dysfunction, psychological disorders (i.e. depression, etc) but the men for the study were recruited through a website called propeciahelp.com, thus they clearly were having some side effects front he medication (that they noticed) and were looking for help/research on the topic. Obviously, you don’t just want to start someone on a medication to see what it does to them, but that would be the only clear answer here: did these men have some sort of sexual dysfunction and/or depression due to the fact that they were having male pattern hair loss and now taking a medication to treat it OR is the drug causing that reaction? With this study we will not know. Even the conclusion for the study is very weak saying that they are unsure if there is a link but people should be aware that there may be a n increased risk of sexual dysfunction with this drug; that is NOT a strong statement, and not one that everyone should freak out and stop taking Propecia, especially if it works for you and you don’t have side effects.
What does this mean for me?
Well, there are risks and side effects with every drug, the sexual dysfunction with Propecia is a risk, but I don’t think it is as big of a risk as everyone is making it seem. It is worth the discussion with your HCP if you are about to start taking Propecia to treat your hair loss, there may be other options for you, especially if you have a current history of sexual dysfunction. As we know, sexual dysfunction can be caused by many different factors, but obviously a medication that stops testosterone production will have some effect on your masculine health, but you need to weigh the risks vs. benefits. Some people may have improved sexual function because they feel better about themselves once they have that luscious, full head of hair!
Bottom line: talk to your HCP and it is not a medication that you should jump into taking without a conversation and some thought. There will be further studies at this point, so we should stay tuned, but I would not stop a medication that is working for you, especially if you have no/few side effects.
Yours in Good Health